Alert archive / New Jersey / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 10, 2003, 2:34 PM EDT for Bergen County, Essex County, Union County, New Jersey. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 2:34 PM EDT (18:34 UTC)
- Expired
- Aug 10, 2003, 4:00 PM EDT
- In force
- 86 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Bergen County, NJ, Essex County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 95 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 101834 FFWOKX NJC003-013-039-102000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 234 PM EDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL UNION COUNTY IN NORTHEAST NEW JERSEY ESSEX COUNTY IN NORTHEAST NEW JERSEY SOUTHEASTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY * UNTIL 400 PM EDT * AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN NEAR THE GARDEN STATE PARKWAY NEAR ROSELLE NORTHEAST THROUGH BERGENFIELD...MOVING NORTHEAST AT 30 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...NORWOOD AROUND 235 PM. SOME OTHER LOCATIONS IN THE WARNING INCLUDE ENGLEWOOD...TETERBORO... ORADELL AND UNION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4067 7440 4062 7429 4094 7391 4102 7401
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:55 AM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 10, 9:55 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 955 AM EDT SUN AUG 10 2003 .UPDATE...NOT PLANNING ANY UPDATES TO THE ZONES. THE UNSETTLED WEATHER CONTINUES WELL INTO THE MIDDLE OF NEXT WEEK AS TROF REMAINS ACROSS THE EASTERN SEABOARD. ************PREVIOUS 250 AM DISCUSSION************ .DISCUSSION...VERY LITTLE CHANGE ON THE SYNOPTIC SCALE EXPECTED AS BOUNDARY REMAINS ALONG EASTERN SEABOARD. ATMOSPHERE REMAINS VERY MOIST WITH PRECIPITABLE WATER STILL RUNNING HIGH. AS SUCH THE THREAT FOR SOME LOCALLY HEAVY SHOWERS REMAIN BUT NOTHING WIDESPREAD ENOUGH TO WARRANT A CONTINUATION OF THE FLOOD WATCH. AS SUCH WATCH HAVE LET THE WATCH EXPIRE. POPS NEXT FEW DAYS DOWN TO JUST CHANCE BUT CONTINUING ALONG THIS LINE THROUGH WEDNESDAY/WEDNESDAY NIGHT. && .LONG TERM...FINALLY LOOKING FOR SOME FAIR SKIES TO RETURN FOR THE LATER HALF OF THE WEEK. && .AVIATION...CIGS ONCE AGAIN VARY QUITE A BIT ACRS THE METRO AREA THIS MORNING...ANYWHERE BETWEEN VFR AND IFR. WENT AHEAD AND LOWERED CIGS ALL TAF LOCATIONS THRU THE EARLY MORNING HOURS. STEADY PERSISTENT STREAM OF TROPICAL MOSITURE CONTINUES TODAY AND TONIGHT. PLAYED CIGS/VSBYS RELATIVELY OPTIMISTIC TODAY...WITH REALLY NO SIGNS OF A WIDEPREAD HVY RAIN EVENT. LOWERED CIGS/VSBY BACK DOWN FOR TONIGHT...AS DIURNAL LOWERING TAKES OVER. && .MARINE...WINDS HAVE COME UP LAST EVENING/EARLY THIS MORNING...AND THE SEAS ARE SLOWLY RESPONDING. AS SUCH...WILL KEEP THE SCA GOING FOR TODAY. SEAS SHOULD REACH THE 5-7 FT MARK LATER THIS MORNING. IN THE LONGER TERM...LOOKS LIKE THE SEEMINGLY ENDLESS STRETCH OF SCA DAYS MAY COME TO AND END EARLY IN THE WORK WEEK. && .HYDRO...NOT LOOKING FOR SIGNIFICANT AMOUNTS FOR THE MOST PART...ALTHOUGH A LOCALLY HEAVY DOWNPOUR STILL IN THE PICTURE. AT ANY RATE...FLOOD WATCH HAS BEEN DROPPED. && .RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP. && **********END OF 250 AM DISCUSSION*************** .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.
Hazardous weather outlook, Aug 10, 3:54 AM EDT, 10 hours 40 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-110900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 354 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH TUESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:52 PM EDT | Flash Flood Warning | OKX | Essex, Union | 38 min |
Nearby
Flash Flood Warnings in New Jersey, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.